Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 121, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2018, 9:20 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2018, 9:20 PM MST (04:20 UTC)
- Expired
- Aug 24, 2018, 12:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1988 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WGUS55 KFGZ 240420
FFWFGZ
AZC007-240715-
/O.NEW.KFGZ.FF.W.0121.180824T0420Z-180824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
920 PM MST THU AUG 23 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 1215 AM MST
* At 915 PM MST, the river guage on Tonto Creek near Jakes Corner
measured a 3 foot rise with 6200 cfs of flow. These flood waters
will continue downstream to Theodore Roosevelt Lake.
* Low water crossings to Gisela will be impacted.
* Some locations that will experience flooding include...
Jakes Corner, Gisela, and Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3392 11131 3397 11133 3403 11135 3406 11141
3416 11146 3420 11130 3408 11127 3399 11127
3392 11130
$$
411 follow-up statement
779
WGUS75 KFGZ 240547
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1047 PM MST THU AUG 23 2018
AZC007-240715-
/O.CON.KFGZ.FF.W.0121.000000T0000Z-180824T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
1047 PM MST THU AUG 23 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST FOR
GILA COUNTY...
At 1045 PM MST, the river guage on Tonto Creek near Jakes Corner
measured a 4 foot rise with 6000 cfs of flow. These flood waters
will continue downstream to Roosevelt Lake. Rainfall has ended over
the warned area.
* Low water crossings to Gisela will be impacted.
* Some locations that will experience flooding include...
Jakes Corner, Gisela, and Deer Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3392 11131 3397 11133 3403 11135 3406 11141
3416 11146 3420 11130 3408 11127 3399 11127
3392 11130
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:50 PM MST, 30 minutes earlier.
Area forecast discussion, Aug 23, 8:50 PM MST, 30 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 850 PM MST Thu Aug 23 2018 .SYNOPSIS...Deep monsoon moisture will bring another round of afternoon and evening thunderstorms Friday. Drier air advecting into the region will lead to a downturn in shower and thunderstorm activity over the weekend into early next week. && .UPDATE...Made minor adjustments to reduce precipitation chances in areas where rain has ended north of I-40 and increase chances in areas in western and central Yavapai County where a few scattered showers and thunderstorms remain. Expect to see this activity dwindle through the evening into the early morning hours Friday. Flash Flood Warnings are still out at this time for portions of southern Gila County near the Auga Fria and north Central Gila County near Rye from earlier heavy rain events. In addition, a Flash Flood Warning will continue for a wave of water is moving down the Paria River from southern Utah down into Lees Ferry. If in these areas, be cautious and do not attempt to enter flooded roadways, rivers, or washes. For tomorrow, expect coverage to decrease for areas north of the Mogollon Rim as moisture becomes more limited. Areas south of the Mogollon Rim will be in for another active day. && .PREV DISCUSSION /332 PM MST/...Scattered to numerous shower and thunderstorm activity is ongoing across northern Arizona this afternoon. Storms have been most numerous across Coconino and Yavapai counties with more isolated activity over eastern portions of the Rim. Latest hi-res guidance indicates storm activity will diminish through the evening hours with little in the way of overnight convection. Another active monsoon day looks to be on tap for Friday. Moisture will slightly decrease over northern portions of the area so expect thunderstorms to be more focused along the Rim from roughly Flagstaff to the White Mountains with more isolated activity to the north. Drier air will continue to slowly advect into the region over the weekend resulting in a continued decrease in convection. However, enough moisture will remain in the White Mountains for scattered to numerous storms each afternoon. A drier airmass will remain in place early next week so we are only expecting isolated monsoon activity each afternoon. Long range model guidance indicates these drier conditions could last well into next week. && .AVIATION...For the 06Z package...Shower and thunderstorm activity is diminishing with a few scattered showers south of a line from KFLG to KSOW. Any remnant activity expected to end by 06z. Shower and thunderstorm activity decreases Friday with the most active areas along the Rim from KFLG southeast to the White Mountains. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoon moisture will remain over the district with good chances for showers and thunderstorms again Friday. Drier air will slowly move in beginning Saturday resulting in a downturn in shower and thunderstorm activity for areas north and east of the Mogollon Rim. Sunday through Tuesday...Drier air will remain over the region leading to decreased shower and thunderstorm activity. Scattered showers and thunderstorms are still expected in the White Mountains region each afternoon. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...ET/TPS AVIATION...ET FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 23, 6:16 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
616 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FLASH FLOOD MAYER 34.40N 112.23W
08/23/2018 YAVAPAI AZ MESONET
A STREAM GAUGE ON BIG BUG CREEK IN MAYER AT
THE CENTRAL AVENUE BRIDGE MEASURED A STAGE
OF 6.6 FEET, INDICATING ABOUT A 5 FOOT RISE.
&&
MCTLocal storm report, Aug 23, 7:17 PM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
717 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD 1 S RYE 34.09N 111.35W
08/23/2018 GILA AZ LAW ENFORCEMENT
GILA COUNTY S.O. REPORTS FLOODING AND DEBRIS
ON HIGHWAY 87 AT MILEMARKER 241 AS RYE CREEK
IS OUT OF ITS BANKS.
&&Local storm report, Aug 23, 8:33 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
833 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 3 WNW CORDES JUNCTION 34.34N 112.16W
08/23/2018 YAVAPAI AZ LAW ENFORCEMENT
S SPRING LN JUST E OF E TRAILS END RD CLOSED
DUE TO WATER OVER THE ROAD. PICTURE FROM
SHERRIF'S OFFICE VIA FACEBOOK.
&&Local storm report, Aug 23, 9:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 PM MST THU AUG 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 4 ESE CORDES JUNCTION 34.31N 112.06W
08/23/2018 YAVAPAI AZ PUBLIC
5 FOOT RISE ON AUGA FRIA NEAR CORDES
JUNCTION.
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:01 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 23, 6:05 PM MST | Flash Flood Warning | FGZ | Yavapai | 78 min |
| Aug 23, 6:21 PM MST | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Aug 23, 7:03 PM MST | Flash Flood Warning | FGZ | Yavapai | 8 hr |
| Aug 23, 7:52 PM MST | Flash Flood Warning | FGZ | Coconino | 8 hr |
| Aug 24, 3:17 AM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Aug 24, 4:12 AM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Aug 24, 12:13 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 24, 12:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 23 min |
| Aug 24, 12:52 PM MST | Flash Flood Warning | FGZ | Yavapai | 4 hr |
| Aug 24, 2:18 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.